The liver is an organ located in the upper right region of the abdominal cavity which is responsible for producing protein, cholesterol, and bile, storing sugar in the form of glycogen, and breaking down fats, carbohydrates, fats, and proteins. The liver is also responsible for processing the medicines that we take and converting them into forms that can be eliminated from the body.
Medications- including prescription drugs, over-the-counter treatments, and dietary supplements- are a significant cause of liver problems, ranging from mild jaundice to fatal liver failure. Drugs are the number one cause of acute liver failure in the United States.
The exact mechanisms through which drugs cause liver problems are, in many ways, poorly understood. To date, there exists no satisfactory method of classifying drugs which cause liver problems. Medicine does understand that some substances cause direct liver toxicity, the injuries from which are typically dose-dependant, characteristic of the drug, and fairly predictable.
For example, excessive alcohol consumption predictably causes liver damage. Other drugs that cause liver problems only pose a threat to some individuals who are said to have a hypersensitivity to certain medications, whether or not these reactions are understood.
There are literally hundreds of drugs that may cause liver problems. People with a history of liver problems are at an even greater risk of suffering liver injuries from a myriad of medications.
If you are concerned about liver damage from medications, you should speak with your pharmacist or physician about the drugs you have been prescribed or any over-the-counter medications you are taking. If you have liver problems, any other medical conditions, or known allergies to drugs, you should also discuss these with your health care professional before taking any new medication.
There are some drugs that are known to cause liver problems reliably. Overdose of acetaminophen (i.e. Tylenol) can cause liver necrosis, or tissue death, and is often not apparent until two to five days after ingestion. The risk of fatality or more serious injury, like liver failure, increases with dose and the alcohol consumption habits of the patient. Tetracycline, especially when taken by pregnant women, is also damaging to the liver. Several antibiotics, anti-depressants, NSAIDs, steroids, oral contraceptives and HRTs, and many blockbuster medications can also cause liver damage.
Drug-induced liver problems can result in a variety of medical conditions including liver damage, fatty liver disease, jaundice, liver granulomas, chronic liver disease, liver cirrhosis, tumors, cancer, and liver failure.
While each medical condition may cause a unique set of signs and symptoms, the following symptoms may indicate liver problems: jaundice (yellowing of the skin and whites of the eyes), loss of appetite, unusual stools (light colored, black or bloody), vomiting, diarrhea, dark colored urine, anemia, and swelling of the abdomen.
If you are risk of liver disease, take medications which may cause liver problems, or experience any of these symptoms, you should seek medical attention.